Vasculitis UK
5,452 members5,008 posts

I'm new and looking for advice

I'm recently diagnosed ANCA positive vasculitis(possible Churg Strauss). Since coming out of hospital I have had constant tummy/bowel problems. I am taking high dose steroids and cyclophosamide , co trixamol,ranitidine and ad cal.

Has anyone else had the same problem,and is there anything you know that will help.

Thank you

16 Replies
oldestnewest

Hi Nana I've CSS and I did too. I think it's the mixture of so much medication. I took lansoprozole then which seemed to help but now take rantadine. My stomach did get used to them. I used to experiment when to take tablets and always did after food. I'd have a word with a good pharmacist initially - I contacted the hospital pharmacist and my own a few times with medication queries. They are really knowledgable and can suggest what's not agreeing you and alternatives. They may refer you back to your GP or consultant. It's about finding something that suits you. I'm not good on antibiotics either. Good luck

Reply

Thank you for taking the time to reply. I have been taking the Tablets after food(breakfast, ) but I can have problems throughout the day and night. I did have a bit of IBS before my Vasculitis, so maybe it's just a problem I've got to work through. It's good to make contact with someone who has been through the same experience, it makes you feel you are not alone.hope you are doing well

Reply

Hi NanaC

I had the same diagnosis as you in May this year and my medication regime was the same as well. My stomach seemed to cope quite well with the mix, although I had other side effects (Muscle weakness, fatigue, pins and needles, light headiness). I am now in remission, so off the Cyclo and onto Azathioprine, which has been more difficult to use and possibly was the cause of a very recent spate of fevers (put me back into hospital for 3 nights). As a temporary measure (10 days), I was take off all meds except Pred (20m/g) to let my body recover. I am seeing the consultant today to discuss where we go from here in terms of ongoing treatment - If it is of interest to you (let me know), I will let you know how it progresses.

I am sure you stomach will settle down, as katie18 stated, I also take them with food.

Good luck!

Steve

Reply

Thank you for your reply, and you can see what I said to Katie.

I think the plan will be for me to be put onAzathioprine when I complete the course of cyclophosamide so I would be interested to know how you get on. Sounds like you've been through the mill.i wish you well

Reply

Hi Nana,

Sorry to hear about your symtoms. There are a couple of things that come to mind. As you are immunosupressed then it's important to hand in a stool sample for testing to make sure you haven't picked up a bacterial/ viral or fungal infection.

Vasculitis ( especially CSS ) can affect the GI tract so it's important you tell your Consultant about your symptoms so that can be ruled out. A faecal calprotectin test can show up inflamation in the bowel.

If the other things are ruled out and it is a med side effect then something like Loperamide may help in the short term but it's essential to have infection ruled out first before using them.

Reply

Thank you for replying and for your helpful suggestions. I will talk to my consultant at my next check up . The faecal cal protection test sounds like a useful one if it detects inflammation

1 like
Reply

Dear nanaC,

First of all YES, I DO suffer 'tummy troubles'-in fact there have been a number of 'posts', on the subject-over the years. However it is NOT all 'doom & Gloom' nanaC. It is, more than possible that you, do in deed, have inflammation (that can make 'things' worse) however this may very well, given time, start to 'settle down.

Unfortunatly, a number of the drugs, that we all take are 'complete ba..rds, to your tummy/bowels. So 'tummy ache' is som ething you have to get used to/put up with-SORRY!

Please do let us know how you 'get on', in say six months. In the mean time I KNOW that we all send you our very best wishes.

AndrewT

Reply

Thank you for taking the time to reply. i will let you know how I get on. Currently trying to drink more peppermint tea, and just got some lemon and ginger tea today to see if that helps

Reply

Dear nanaC,

Camomile Tea is supposed to be VERY calming as is Lavender-though I'm not too sure lavender Tea would taste particularly good!!???? Maybe I'm wrong-and maybe the Earth is flat, water is dry, wasps don't sting......!

Seriously though I, really do, hope, and pray (I am a Confirmed Christian) that you find some relief NanaC.

Very best wishes AndrewT

Reply

Dear AndrewT how wonderful to hear that you are a Christian. I am too. If you can spare the time to let me know how long ago you were diagnosed and how you are doing. I was a fit ,golf playing 68 year old, before this hit me .the disease affected lungs, kidneys,skin,brain. I had 7 treatments of plasma exchange in hospital. But God is good

nanaC

Reply

Dear nanC,

I was a Laboratory Technician, working for a PET CARE company, until nearly twenty years ago. I am told, I have no recollection of these events, that I went into work, as normal, and then started to make 'Stupid Mistakes'. I have to say that, quite what mistakes, I was making I don't know. I subsequently collapsed in Central London, I'm told that I went there to get a Pass, of some sort, with regard to some Charity Collecting. Apparently, an unknown person, 'found' me and took me to University College London Hospital. A Visiting Doctor, who was just 'passing through', recognised my symptoms.

To cut a long story short, I am still alive, nearly twenty years later and have had a Kidney transplant, in July 2013. Not too bad for someone given THREE hours to live!

My age was Thirty-Five which is, according to the Literature, pretty much the age at which Vasculitis is most likely. Where there any 'warning Signs'? No, not really, although I did have some Blood in my urine, five years before and some Visual Disturbances, six months before. (This is all said with the benefit of Hind-sight).

However I am still ALIVE, as are you, nanC. If it's not a personal question, which it IS I'm afraid, how old are you now-I'm fifty-four and, very much, proud of it too!

We had a Christening, at our Church today, a fairly rare event for us. Susan, our Curate, performed the 'Necessaries', after which we all Offered, each other, 'The Peace' especially to The Family of the child. Did Max cry? No he did not, hardly a murmur in fact. We all sang 'Family Orientated' Hymns-'All Things Bright and Beautiful', 'Morning Has Broken' and so on. Susan then held Communion and invited our visitors to join us or, if they preferred to come up for a Blessing (clearly they could remain in their seats, if they so wished). It was a lovely Service.

Anyway nanC I think that I have 'blabbed on', quite long enough now!

I send you my prayers and Christian Love.

Warmest wishes AndrewT

Reply

Dear AndrewT

I am a 69 year old grandmother of 5, hence my user name nanaC. I was admitted to hospital on 18th July. I don't know whether it is unusual to have Vasculitis at this age, bearing in mind what you say about the mid thirties being the most likely.

Good to hear your story. I was in Scotland on holiday when i took ill, but managed to get home

Best wishes

nanaC

Reply

Dear nanaC,

There isn't an actual 'right', or 'wrong', age just more, and less ' likely ages. Where do you actually live? (Sorry to be 'nosey')

Very best wishes

AndrewT

Reply

I am originally from the north east, Sunderland to be precise, but have lived in the midlands near Derby for 35 years.

Have been feeling better last few days, have reduced steroids down to 25mg. Have clinic appt tmoro , have lots of questions

Regards

nanaC

1 like
Reply

High dose cortisone can cause gastritis that's why you should take a proton pump inhibitor such as nexium or pantozol - maybe you already do, I am not familiar with all the brand names but I think ranitidine is more a reflux/ulcer kind of drug.

I found that it helps to split the dose into two, e.g. 20mg am and 20mg pm and to take them 30-60 min before breakfast and last thing at night. You need to ensure that you have regular bowel movements and if not, get something like macrogol to help things along while not interfering with your meds and not making your intestine lazy.

The co-trixamol can interfere with our healthy gut bacteria and you should ask your doctor about that. There are remedies, like oral lactic acid but only after approved by your doctor.

However, if it is related to the cortisone, things will improve when your dose is tapered down.

All the best.

Reply

Thank you for your helpful reply. Today is the last day I am on 60mg steroid. I start taking 25 mg tomorrow, so hoping that will improve the situation. I am also currently on the ranitidine. I had problems with bowels a few years ago, and was prescribed proton pump inhibitor lansoprazole, but I didn't get on too well with it. I have not heard of macrogol, so will look into that, I have been trying other laxatives

Kind regards

Reply

You may also like...